High Wind, Yuma County
- When
- March 7, 10:34 AM MST to 10:53 AM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
High wind gusts of 58 MPH were measured at the airport in Yuma for a brief time during the morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
High wind gusts of 58 MPH were measured at the airport in Yuma for a brief time during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 7, 9:45 AM MST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
945 AM MST Tue Mar 7 2017
.UPDATE...
Issued at 932 AM MST Tue Mar 7 2017
Adjusted mixing heights on 12Z soundings and lingering presence
of a strong coupled H3 jet structure over our CWA will support
strong winds once again. RAP and 12Z NAM both showed a 50kt jet
streak within the mixed layer over our northern CWA transitioning
north and east through the afternoon. This allows for a window
where locations in our north could see winds gusting around 60mph.
As of this AFD issuance Stratton, Nebraska is already gusting to
50kt (58mph). Better mixing or stronger winds aloft (indicated by
GFS) could support stronger gusts than this, but based on
yesterday and current trends I am leaning towards other guidance
at this time. Decision was made to issue High Wind Warning for
17Z-00Z period today. This may be a little long as winds aloft
start to decrease by 21Z, but will cover the main period of
concern. We can always cancel early if the threat is diminished.
Regarding blowing dust: As with yesterday, locations that have
50mph or higher could see blowing dust with visibilities below
3sm. Visibilities 1sm or even lower could be possible near open
fields. Most favorable source regions in southeast Colorado won't
be in play due to the NW winds, but localized threats of brown out
conditions on area roads (particularly I-70 corridor and north)
prompted me to also issue Blowing Dust Advisory.
&&
.SHORT TERM...(Today and tonight)
Issued at 246 AM MST Tue Mar 7 2017
Latest upper air and water vapor show the upper level trough
continuing east across the CONUS. Behind the trough moisture from
the Pacific is spreading across Plains. At the surface low dew
points were continuing to advect into the Tri-State Area from the
west.
Today will be another windy and dry day, with similar winds to
yesterday. Soundings indicate the strongest winds will occur in the
late morning and early afternoon before moving east of the
forecast area. The winds will decline from west to east during the
afternoon. Wind gusts up to 55 MPH are expected north of I-70 where
the strongest winds in the mixed layer will be located. Around noon
soundings do show 50 kts at the top of the mixed layer around 700
mb. However this will be confined to the top of the layer. In
addition these winds will not be near the base of an upper level
trough which would serve to push the winds to the ground. With
these two considerations in mind will not issue a high wind warning
due to low confidence in criteria being met. However cannot rule
out a gust of 60 MPH occurring at Wray, Burlington, Goodland, or St.
Francis before 3 PM local time. Both wind gusts and sustained winds
will be very close to reaching criteria. As with yesterday these
winds will lead to some blowing dust. As the afternoon
progresses slower wind speeds will expand across the forecast
area from the southwest as the winds turn from the west-northwest
back to the west. The biggest impact will be fire weather. See
fire weather section for further information.
Tonight light winds and clear skies will allow radiational cooling
to occur. Current forecast is on the cool side of the temperature
data but may not be cool enough based on how last night's
temperatures behaved. However the air mass will be warmer than last
night.
.LONG TERM...(Wednesday through Monday)
Issued at 246 AM MST Tue Mar 7 2017
Wednesday and Thursday the weather will continue the unseasonably
warm and dry trend. There will be a potential for hazardous fire
weather conditions Wednesday afternoon north of Highway 36. See
fire weather section for further information. Thursday a backdoor
cold front will begin moving into the Tri-State Area. The latest
model run of the NAM/GFS/ECMWF all show a faster frontal arrival
than previous runs of these models. This seems reasonable given the
surface low is ahead of the front near the KS/CO border. Would
expect the frontal timing to speed up over the next couple of days
given the placement of the surface low. With the expected earlier
frontal timing cooled highs for Thursday up to 4 degrees for mainly
the eastern 1/3 were confidence is high the front will move through
during the warmest part of the day.
The primary forecast interest in the days 4 through 7 period is the
possibility of light rain and snow over the eastern sections of the
forecast area Friday night after midnight.
The zonal flow aloft continues across the central high plains region
through the end of the week with an embedded short wave trough
moving through the Intermountain west on Friday. This trough aloft
is expected to deepen but remain an open wave as it moves east of
the Rockies Friday night and over the plains states on Saturday. A
more chaotic upstream flow is expected over the western states on
Sunday and Monday as a series of weaker short wave troughs moves
quickly through the flow.
A lee surface trough deepens along the front range on Friday and
consolidates into a closed surface low over the Texas panhandle
region Friday night before moving across the southern plains towards
the Mississippi valley region by late Saturday. The southerly fetch
ahead of the surface trough will bring limited low level moisture
mainly to the eastern sections of the forecast area on Friday
ahead of the deepening surface low. Then along and following the
front across the forecast area Friday night, there will be a chance
of light rain changing to light snow as overnight lows approach
freezing. Due to the fast moving nature of the open wave aloft, any
precipitation that develops will be minimal and is expected to move
quickly out of the region to the east Saturday morning. No
precipitation is expected with the weaker disturbances moving east
of the Rockies on Sunday or Monday.
Temperatures will remain above average for this time of year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 430 AM MST Tue Mar 7 2017
VFR conditions forecast for the TAFs. LLWS will persist for the
next couple hours at KMCK. Otherwise winds will turn to the
northwest and increase this morning. The strongest winds will
occur around 18z. Blowing dust may reduce visibilities during this
time. The winds will gradually decline in the afternoon then
quickly become light early this evening.
&&
.FIRE WEATHER...
Issued at 246 AM MST Tue Mar 7 2017
West winds will quickly increase beginning around 9 or 10 AM
local time for locations north of I-70 and turn to the west-
northwest. Peak winds should be reached by noon for locations north
of I-70 when the winds turn more to the west-northwest. During the
rest of the afternoon the winds should decline from southwest to
northeast, with winds quickly declining around 5-7 PM local time.
Sustained winds of 20 MPH are expected over parts of Cheyenne County
Colorado, Greeley and Wichita counties in Kansas, with the slower
winds expanding to the northeast through the afternoon across the
rest of the Tri-State Area. There may be a sharp transition from
the stronger winds to the slower winds as the slower winds expand
across the Tri-State Area this afternoon. The slower wind speeds
will be accompanied by a change in wind direction to the west.
Wednesday afternoon wind gusts around 25 MPH and relative humidity
values around 15% are expected north of Highway 36. Considered
issuing a fire weather watch for the counties along the KS/NE
border, but the winds begin to drop off during the third hour of
criteria. This lowers confidence that winds will last long enough
to warrant a watch.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 5 PM MST /6 PM CST/ this afternoon
for KSZ001>004-013>016.
High Wind Warning until 6 PM CST this evening for KSZ001>004.
Red Flag Warning until 6 PM MST /7 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
CO...Blowing Dust Advisory until 5 PM MST this afternoon for COZ090-
091.
High Wind Warning until 5 PM MST this afternoon for COZ090.
Red Flag Warning until 6 PM MST this evening for COZ252>254.
NE...Blowing Dust Advisory until 5 PM MST /6 PM CST/ this afternoon
for NEZ079>081.
High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
Red Flag Warning until 6 PM MST /7 PM CST/ this evening for
NEZ079>081.
&&
UPDATE...DR
SHORT TERM...JTL
LONG TERM...LOCKHART/JTL
AVIATION...JTL
FIRE WEATHER...JTLHazardous Weather Outlook National Weather Service Goodland KS 932 AM MST Tue Mar 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 932 AM MST Tue Mar 7 2017 /1032 AM CST Tue Mar 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Northwest winds of 30 to 40 mph with stronger gusts and low relative humidities will create extremely dangerous fire weather conditions across the area today. The strongest winds today will be along and north of Highway 36 where gusts to 60 mph are expected. Areas of blowing dust may reduce visibilities below one mile, with even lower visibilities possible near open fields. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Wednesday afternoon hazardous fire weather conditions may occur for counties along the Kansas Nebraska border and Yuma County in Colorado. .SPOTTER INFORMATION STATEMENT... Spotter reports of damage, strong wind gusts, and reduced visibilities in blowing dust would be greatly appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 AM MST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM NON-TSTM WND GST STRATTON NE 40.15N 101.23W
03/07/2017 M58 MPH HITCHCOCK NE MESONET
WIND GUST OF 58 MPH OBSERVED.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM DUST STORM 3 S BENKELMAN 40.01N 101.54W
03/07/2017 DUNDY NE NWS EMPLOYEE
ZERO VISIBILITY REPORTED BY NWS EMPLOYEES NORTHBOUND ON
161, 3 MILES SOUTH OF BENKELMAN.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 AM MST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM NON-TSTM WND GST WRAY 40.08N 102.23W
03/07/2017 M54 MPH YUMA CO AWOS
WIND GUST OF 54 MPH.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM NON-TSTM WND GST NORTON 39.84N 99.89W
03/07/2017 M51 MPH NORTON KS AWOS
WIND GUST OF 51 MPH.
&&
SMEThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684350.